Alert archive / California / Wind Advisories in 2024

Wind Advisory 21, NWS Los Angeles, CA

February 29, 2024Los Angeles County, California

NWS Los Angeles, CA issued this wind advisory at Feb 29, 2024, 3:19 PM PST for Los Angeles County, California. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 29, 2024, 3:19 PM PST (23:19 UTC)
Expired
Feb 29, 2024, 10:00 PM PST
In force
7 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2024-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2024-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WWUS76 KLOX 292319
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
319 PM PST Thu Feb 29 2024

CAZ381-010600-
/O.NEW.KLOX.WI.Y.0021.240229T2319Z-240301T0600Z/
/O.CON.KLOX.HW.A.0005.240302T0600Z-240303T2100Z/
Western Antelope Valley Foothills-
Including the cities of Elizabeth Lake and Lake Palmdale
319 PM PST Thu Feb 29 2024

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH
SUNDAY AFTERNOON...

* WHAT...For the Wind Advisory, southwest winds 20 to 30 mph with
  gusts up to 55 mph. For the High Wind Watch, southwest winds 25
  to 35 mph with gusts up to 60 mph possible.

* WHERE...Western Antelope Valley Foothills.

* WHEN...For the Wind Advisory, until 10 PM PST this evening. 
  For the High Wind Watch, from Friday evening through Sunday 
  afternoon.

* IMPACTS...Damaging winds could blow down large objects such as
  trees and power lines. Power outages are possible. Travel could
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CAZ383-010600-
/O.CON.KLOX.WI.Y.0020.240302T0600Z-240303T2100Z/
Antelope Valley-
Including the cities of Palmdale, Lancaster, and Lake Los Angeles
319 PM PST Thu Feb 29 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM FRIDAY TO 1 PM PST
SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected. Low but present risk for damaging gusts to 65 mph on 
  Saturday due to mountain waves.

* WHERE...Antelope Valley.

* WHEN...From 10 PM Friday to 1 PM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  Tree limbs could be blown down and a few power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ038-344-345-353-378-010600-
/O.CON.KLOX.WI.Y.0020.240302T0600Z-240303T1800Z/
Cuyama Valley-San Luis Obispo County Interior Valleys-
San Luis Obispo County Mountains-
Santa Barbara County Interior Mountains-Interstate 5 Corridor-
Including the cities of New Cuyama, Carrizo Plain, Creston, 
Shandon, Caliente Range, La Panza Range, Santa Margarita Lake, 
Big Pine Mountain, Figueroa Mountain, San Rafael Mountain, 
Tejon Pass, Gorman, and Pyramid Lake
319 PM PST Thu Feb 29 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM FRIDAY TO 10 AM PST
SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Cuyama Valley, San Luis Obispo County Interior 
  Valleys, San Luis Obispo County Mountains, Santa Barbara 
  County Interior Mountains and Interstate 5 Corridor.

* WHEN...From 10 PM Friday to 10 AM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Light snow accumulations are also 
  expected for elevations above 5,500 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ379-382-010600-
/O.CON.KLOX.HW.A.0005.240302T0600Z-240303T2100Z/
Western San Gabriel Mountains and Highway 14 Corridor-
Eastern Antelope Valley Foothills-
Including the cities of Acton, Warm Springs, Mill Creek, 
Valyermo, Llano, and Pearblossom
319 PM PST Thu Feb 29 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH
SUNDAY AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Western San Gabriel Mountains and Highway 14 Corridor, 
  Antelope Valley Foothills.

* WHEN...From Friday evening through Sunday afternoon.

* IMPACTS...Damaging winds could blow down large objects such as
  trees and power lines. Power outages are possible. Travel could
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
073 
WWUS76 KLOX 010539
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
939 PM PST Thu Feb 29 2024

CAZ381-011400-
/O.EXP.KLOX.WI.Y.0021.000000T0000Z-240301T0600Z/
/O.CON.KLOX.HW.A.0005.240302T0600Z-240303T2100Z/
Western Antelope Valley Foothills-
Including the cities of Elizabeth Lake and Lake Palmdale
939 PM PST Thu Feb 29 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH
SUNDAY AFTERNOON...
...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Western Antelope Valley Foothills.

* WHEN...For the Wind Advisory, until 10 PM PST this evening. 
  For the High Wind Watch, from Friday evening through Sunday 
  afternoon.

* IMPACTS...Damaging winds could blow down large objects such as
  trees and power lines. Power outages are possible. Travel could
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CAZ383-011400-
/O.CON.KLOX.WI.Y.0020.240302T0600Z-240303T2100Z/
Antelope Valley-
Including the cities of Palmdale, Lancaster, and Lake Los Angeles
939 PM PST Thu Feb 29 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM FRIDAY TO 1 PM PST
SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected. Low but present risk for damaging gusts to 65 mph on 
  Saturday due to mountain waves.

* WHERE...Antelope Valley.

* WHEN...From 10 PM Friday to 1 PM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ038-344-345-353-378-011400-
/O.CON.KLOX.WI.Y.0020.240302T0600Z-240303T1800Z/
Cuyama Valley-San Luis Obispo County Interior Valleys-
San Luis Obispo County Mountains-
Santa Barbara County Interior Mountains-Interstate 5 Corridor-
Including the cities of New Cuyama, Carrizo Plain, Creston, 
Shandon, Caliente Range, La Panza Range, Santa Margarita Lake, 
Big Pine Mountain, Figueroa Mountain, San Rafael Mountain, 
Tejon Pass, Gorman, and Pyramid Lake
939 PM PST Thu Feb 29 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM FRIDAY TO 10 AM PST
SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Cuyama Valley, San Luis Obispo County Interior 
  Valleys, San Luis Obispo County Mountains, Santa Barbara 
  County Interior Mountains and Interstate 5 Corridor.

* WHEN...From 10 PM Friday to 10 AM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Light snow accumulations are also 
  expected for elevations above 5,500 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ379-382-011400-
/O.CON.KLOX.HW.A.0005.240302T0600Z-240303T2100Z/
Western San Gabriel Mountains and Highway 14 Corridor-
Eastern Antelope Valley Foothills-
Including the cities of Acton, Warm Springs, Mill Creek, 
Valyermo, Llano, and Pearblossom
939 PM PST Thu Feb 29 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH
SUNDAY AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Western San Gabriel Mountains and Highway 14 Corridor, 
  Antelope Valley Foothills.

* WHEN...From Friday evening through Sunday afternoon.

* IMPACTS...Damaging winds could blow down large objects such as
  trees and power lines. Power outages are possible. Travel could
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Feb 29, 2:11 PM PST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 29, 2:11 PM PST, 1 hour 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
211 PM PST Thu Feb 29 2024

.SYNOPSIS...29/144 PM.

A cold storm system will move through southwest California Friday
through Sunday, focused on Friday afternoon through Saturday
Night. Many hours of light rain, moderate mountain snow, and
strong winds are expected. Dry and cool weather should follow
Sunday Night through at least Tuesday, with a chance for
additional light rain around Wednesday.

&&

.SHORT TERM (TDY-SUN)...29/203 PM.

Ample clouds remain in many valleys and mountains thanks to the
lingering effects of the deep marine layer this morning. This
should remain the case into Friday, but the capping marine
inversion will be erroding away and Friday morning may end up
being clearer than expected.

A large and cold low pressure system, currently centered just west
of the Aleutian Islands, will slowly push into Washington State
through Sunday. Strong and moderately moist west flow aloft will
steadily sag south with the system into Central California by
Friday and move little through Saturday, before shifting back to
the north and east on Sunday. As this whole setup shifts south, so
does the rain and mountain snow potential. While central and
northern California will see a big rain and snow impacts,
southwest California will be on the fringes of the system - but
not without some threats. As such, Friday through Saturday will
be characterized by many hours of steady light rain and mountain
snow along with gusty southwest winds, with a decreasing trend on
Sunday. The peak of this storm for our area will be on Saturday.
There is also enough cold air aloft on Saturday to bring the
potential for convective enhancements. While these enhancements
are not robust enough to bring actual thunderstorms, they may
bring isolated heavier cells with brief heavy downpours. Putting
it all together, storm total rain should range between 0.5 to 1.0
inches for most areas, but southwest facing foothills and western
San Luis Obispo County will see higher totals in the 1.0 to 3.0
inch range. While these totals are up a bit from previous
forecasts, the suite of projections (both deterministic and
ensembles) are in good agreement and confidence is fairly high on
the general details. While roads and outdoor events will be
impacted, and creeks will see healthy flows, flooding impacts
with these totals and rates should be limited to the most
vulnerable areas to mudslides. Snow levels continue to trend up
more, with accumulating snow now staying above 4,500 to 5,000
feet. Snow totals of 6 to 12 inches are expected for elevations
above 6,500 feet, with 3 to 6 inches for elevations between 5,500
and 6,500 feet. The risk for accumulating snow on the Interstate 5
Tejon Pass is now down to 10 percent. As far as the winds are
concerned, southwest wind gusts of 30 to 50 mph will be common for
the mountains and interior areas, with 20 to 35 mph common
elsewhere. The San Gabriel Mountains and interior foothills
however have a moderate risk of tapping into the stronger winds
aloft with potential for damaging winds. This also has the setup
for some mountain wave activity into the Antelope Valley, with a
low but present risk for localized damaging winds. Wind Advisories
and High Wind Watches were issued for these potentials.

Also issued some Winter Hazards for the higher elevations. The
eastern San Gabriels warranted a Winter Storm Watch. Although snow
totals and intensity will be light to moderate there, the
presence of snow with the potential for strong damaging winds
brings the potential for Winter Storm Warning conditions.

.LONG TERM (MON-THU)...29/204 PM.

Some solutions bring additional showers to the area Sunday Night
into Monday, but the majority are dry and warmer. Another system
now looks to bring some light rain potential to the area on
Wednesday.

&&

.AVIATION...29/1750Z.

At 17Z, the marine layer depth was at 4500 feet deep. The top of
the inversion was 5500 feet with a temperature of 6 Celsius.

Moderate confidence in rain timing (+/- 3 hours) and flight
categories (+/- one category). A mixture of -DZ and -RA will be
common through Friday, with many hours of steady -RA becoming
common everywhere Friday afternoon through Saturday.

KLAX...Moderate confidence in forecast. SCT-BKN017 will improve by
20Z. No significant east wind chances through Friday morning and
likely through the weekend as steady southwest winds will prevail
longer than usual.
KBUR...Moderate confidence in forecast. High chance of ceilings
all day today, but will generally stay above OVC030.

&&

.MARINE...29/149 PM.

Moderate-to-high confidence in the current forecast. Higher
confidence in seas relative to winds.

Wind and seas will remain below Small Craft Advisory (SCA) levels
through early Friday, then there is a 60-90 percent chance of SCA
winds and seas becoming widespread across the coastal waters from
northwest to southeast between early Friday and early Saturday.
Widespread SCA conditions will likely affect the waters through
early Sunday with hazardous seas being common across most of the
coastal waters.

Winds will diminish between Sunday night and Monday, but
hazardous seas may linger through at least Monday night or
Tuesday across the outer waters. There is a 30% chance of seas
across the outer waters remaining at or just below SCA levels
through at least Wednesday.

Another storm system will be possible as early as next Wednesday
night into early weekend, possibly bringing hazardous conditions
to the coastal waters. Confidence in exact details is still very
low at this time.

&&

.BEACHES...29/205 PM.

A building west to northwest swell with a moderate period of 12-14
seconds across the coastal waters will rapidly increase surf
between Friday and Saturday, and then remain high throughout the
weekend. Surf heights will peak on Saturday for beaches along the
Central Coast and on Sunday for Ventura County beaches. For the
Central Coast, surf heights of 10-18 feet and 7-10 feet will be
possible across west and northwest facing shores. High Surf
Advisories go into effect early Friday morning for the Central
Coast and late Friday afternoon for Ventura County Coast, and last
through the weekend.

For the Los Angeles County Coast, surf will be elevated on
Saturday, then peak Sunday through Monday with 3-6 feet and local
sets up to 7 feet possible through monday evening.

Very minor coastal flooding along the immediate coastline cannot
be ruled out around the time of overnight high tide (Midnight-2AM)
Friday night and Saturday night. This would primarily be for
beaches most susceptible to west to northwesterly wave energy,
such as portions of the Morro Bay and Ventura Pier areas.

In the extended outlook, there is a potential for another high
surf and coastal flood event, however, models have been struggling
to settle down on specific details. Nevertheless, with beach
interests for middle to latter parts of next week should continue
to monitor the latest information from the National Weather
Service.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect from 10 PM Friday to 10 AM PST Sunday
      for zones 38-344-345-353-378. (See LAXNPWLOX).
     High Surf Advisory in effect from 4 AM Friday to 4 AM PST
      Monday for zones 340-346. (See LAXCFWLOX).
     High Surf Advisory in effect from 4 PM Friday to 4 AM PST
      Monday for zone 354. (See LAXCFWLOX).
     Winter Weather Advisory in effect from noon Friday to 10 AM
      PST Sunday for zone 377. (See LAXWSWLOX).
     High Wind Watch in effect from Friday evening through Sunday
      afternoon for zones 379-381-382. (See LAXNPWLOX).
     Winter Storm Watch in effect from Friday evening through
      Sunday morning for zone 380. (See LAXWSWLOX).
     Wind Advisory in effect from 10 PM Friday to 1 PM PST Sunday
      for zone 383. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect from 9 AM Friday to 4 AM PST
      Monday for zones 645-673. (See LAXMWWLOX).
     Small Craft Advisory in effect from 9 PM Friday to 4 AM PST
      Monday for zone 650. (See LAXMWWLOX).
     Small Craft Advisory in effect from 3 AM Saturday to 4 AM PST
      Monday for zone 655. (See LAXMWWLOX).
     Small Craft Advisory in effect from 3 AM Friday to 4 AM PST
      Monday for zone 670. (See LAXMWWLOX).
     Small Craft Advisory in effect from 3 PM Friday to 4 AM PST
      Monday for zone 676. (See LAXMWWLOX).

&&

PUBLIC...Kittell
AVIATION...Kittell
MARINE...Lund/Hall
BEACHES...Lund/Hall
SYNOPSIS...RK

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 1:30 PM PSTHigh Wind WatchLOXLos Angeles16 hr
Feb 29, 1:30 PM PSTWind AdvisoryLOXLos Angeles, San Luis Obispo, Santa Barbara, Ventura3 days
Feb 29, 1:30 PM PSTWinter Storm WatchLOXLos Angeles16 hr
Feb 29, 1:30 PM PSTWinter Weather AdvisoryLOXSanta Barbara, Ventura67 hr

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.